Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 40, NWS Salt Lake City, UT

July 28, 2006Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 28, 2006, 2:35 PM MDT for Kane County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 2:35 PM MDT (20:35 UTC)
Expired
Jul 28, 2006, 3:15 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 282036
SVRSLC
UTC025-282115-
/O.NEW.KSLC.SV.W.0040.060728T2035Z-060728T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...

* UNTIL 315 PM MDT.

* AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MT CARMEL...OR ABOUT 14 MILES NORTHWEST OF  
  KANAB...AND WAS MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MT CARMEL AROUND 305 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3727 11247 3734 11268 3715 11281 3707 11254

$$
2 follow-up statements
000 
WWUS55 KSLC 282100
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT FRI JUL 28 2006

UTC025-282115-
/O.CON.KSLC.SV.W.0040.000000T0000Z-060728T2115Z/
KANE UT-
255 PM MDT FRI JUL 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR WEST CENTRAL KANE COUNTY...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MT CARMEL...OR ABOUT 12 MILES NORTHWEST 
OF KANAB. THIS STORM WAS MOVING SOUTH AT 5 TO 10 MPH. ROUTE 89 ABOUT 
2 MILES SOUTHEAST OF MOUNT CARMEL JUNCTION HAS RECEIVED WILL 
CONTINUE TO RECEIVE THE BRUNT OF THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORDERVILLE BY 315 PM MDT

LAT...LON 3727 11247 3734 11268 3715 11281 3707 11254

$$
000 
WWUS55 KSLC 282114
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
314 PM MDT FRI JUL 28 2006

UTC025-282121-
/O.EXP.KSLC.SV.W.0040.000000T0000Z-060728T2115Z/
KANE UT-
314 PM MDT FRI JUL 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KANE COUNTY
EXPIRES AT 315 PM MDT...

THIS THUNDERSTORM HAS WEAKENED AND WILL CONTINUE TO MOVE OVER RURAL 
AREAS.

LAT...LON 3727 11247 3734 11268 3715 11281 3707 11254

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:33 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 28, 2:33 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
233 PM MDT FRI JUL 28 2006

.SYNOPSIS...HIGH PRESSURE ALOFT TO OVER NEVADA WILL MIGRATE EAST OF
THE UTAH BY LATE IN THE WEEKEND. MOISTURE TO THE SOUTH AND WEST
WILL SPREAD ACROSS THE STATE THIS WEEKEND.

&&

.DISCUSSION...UPPER RIDGE CENTERED OVER NEVADA WILL DRIFT SLOWLY
EASTWARD THROUGH THE WEEKEND. LOW CENTER ON SATELLITE WATER VAPOR
OVER WEST CENTRAL NEW MEXICO HAS REMAINED VIRTUALLY STATIONARY
AND CONTINUES TO SPREAD MOISTURE ACROSS SOUTHERN COLORADO. THIS
MOISTURE WILL CLIP SOUTHEAST CORNER OF UTAH BUT NO CONVECTION
HAS DEVELOPED IN THAT AREA AND REMAINS UNLIKELY.

BROAD MOISTURE PLUME OVER ARIZONA SPREADING INTO NEVADA HAS SPAWNED
THUNDERSTORMS OVER NEVADA AND SOUTHWEST UTAH. SOME STORMS MAY PRODUCE
BRIEF HEAVY RAIN AND SMALL HAIL ALONG WITH THE USUAL GUSTY WINDS AND
LIGHTNING. KICX RADAR IS OPERATING IN A DEGRADED MODE AS UPGRADE OF
SYSTEM IS STILL ONGOING. THIS MOISTURE WILL SPREAD EASTWARD FOLLOWING
THE HIGH CENTER AS IT MIGRATES TO THE EAST OVER THE WEEKEND.

ISOLATED CONVECTION OVER MAINLY THE SOUTHERN MOUNTAINS THIS AFTERNOON
AND EVENING WILL DEVELOP BUT IS NOT EXPECTED TO BE AS INTENSE AS
CONVECTION ASSOCIATED WITH DEEPER MOISTURE TO THE WEST.
THUNDERSTORMS NOW DEVELOPING OVER EAST CENTRAL NEVADA ARE EXPECTED
TO SPREAD NORTHWARD AND COULD DRIFT TO THE NORTHEAST CORNER OF THE
STATE AND SPILL OVER THE BORDER INTO UTAH. THESE STORMS WERE THOUGHT
TO BE MORE OF THE DRY LIGHTNING TYPE THIS MORNING BUT GOES
PRECIPITABLE WATER VALUES OF NEAR 1 INCH SUGGEST THAT PRECIPITATION
IS CERTAINLY POSSIBLE WITH THESE STORMS. DUE TO THE EXTREMELY DRY
FUELS IN THE WEST DESERTS AND GUSTY WINDS WITH THUNDERSTORMS THE RED
FLAG WARNING ISSUED THIS MORNING WILL CONTINUE...BUT WILL NOW
EXPIRE AT 900 PM MDT.

HIGH CENTER WILL END UP TO THE EAST OF UTAH BY THE LATTER HALF OF THE
WEEKEND. THIS WILL OPEN UP THE FORECAST AREA TO THE DEEP LAYER
MOISTURE WHICH WILL INFILTRATE NEVADA TODAY. THIS MOISTURE WILL
REMAIN INTO EARLY NEXT WEEK.

DEVELOPING TROUGH OFF THE WEST COAST BEGINS TO MOVE INLAND SUNDAY
AND RIDES UP OVER THE TOP OF THE RIDGE THROUGH WEDNESDAY. SERIES OF
MODERATE TO STRONG SHORT WAVES ROTATE THROUGH MAINLY NORTHERN UTAH
BEGINNING SATURDAY AND BECOMING STRONGER THROUGH WEDNESDAY. THIS
COMBINED WITH PLENTY OF MOISTURE WILL ALLOW ISOLATED CONVECTION
SATURDAY TO BECOME MORE WIDESPREAD SUNDAY THROUGH WEDNESDAY.

SOMEWHAT DRIER AND MORE STABLE AIR WILL SETTLE OVER UTAH LATER
WEDNESDAY AND INTO THURSDAY FOLLOWED BY A TRAILING UPPER LOW ALONG
THE CALIFORNIA COAST WHICH WILL BEGIN TO DRAW MOISTURE BACK INTO THE
WESTERN GREAT BASIN BY THE WEEKEND.

&&

.FIRE WEATHER...HIGH PRESSURE OVER NEVADA WILL GRADUALLY SHIFT EAST
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THUNDERSTORMS WILL
CONTINUE TO DEVELOP OVER SOUTHWEST AND WESTERN UTAH THROUGH THIS
EVENING. ENOUGH MOISTURE LOOKS TO BE AVAILABLE TO PRODUCE WETTING
RAINS...EVEN OVER NORTHWEST UTAH. HOWEVER...LOW HUMIDITIES OVER
NORTHWEST AND WEST CENTRAL UTAH WILL RESULT IN STRONG GUSTY WINDS
INITIALLY WITH THE THUNDERSTORMS AND DRY FUELS COULD RESULT IN
WILDFIRE STARTS. WILL ALLOW RED FLAG WARNING TO CONTINUE BECAUSE OF
THIS THREAT...ALTHOUGH HAVE SHORTENED IT TO END BY 9 PM. MOISTURE
PUSHING INTO THE AREA THIS WEEKEND THROUGH EARLY NEXT WEEK WILL
RESULT IN MORE WIDESPREAD WET THUNDERSTORMS.

&&

.AVIATION...LAKE BREEZE WILL GIVE WAY TO LOCAL DRAINAGE PATTER
AROUND 900 PM THIS EVENING. CONVECTION SHOULD REMAIN WEST OF THE
TERMINAL AREA THROUGH THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FIRE WX ZONES 420-434 LATE THIS AFTERNOON
     THROUGH 900 PM TONIGHT.
WY...NONE.

&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......CHENG
Hazardous weather outlook, Jul 28, 6:30 AM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT FRI JUL 28 2006

UTZ001>008-014>017-019-020-291300-
CACHE VALLEY/UTAH PORTION-CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT
LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE
VALLEYS-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH
FRONT-SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH
MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH
OF I-80-WEST CENTRAL UTAH-
630 AM MDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS WESTERN UTAH.

.DAY ONE...TODAY

ISOLATED DRY THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
THIS EVENING FOR PORTIONS OF WEST CENTRAL AND NORTHWEST UTAH. THESE
DRY THUNDERSTORMS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. A
RED FLAG WARNING WILL BE IN EFFECT FROM 300 PM UNTIL MIDNIGHT
TONIGHT. SEE THE LATEST SLCRFWSLC FOR DETAILS.

ELSEWHERE...SCATTERED THUNDERSTORMS WILL FORM OVER EXTREME
SOUTHWEST UTAH THIS AFTERNOON. THESE STORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL...ESPECIALLY OVER THE HIGHER TERRAIN LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE BEGINNING THIS
WEEKEND. THE MOST ACTIVE PERIOD FOR SHOWERS AND STORMS WILL COME
LATE SUNDAY AND MONDAY...AND AGAIN LATE TUESDAY THROUGH EARLY
WEDNESDAY. DRIER AND MORE STABLE AIR WILL WORK INTO NORTHWEST UTAH
MIDWEEK...THEN SPREAD INTO SOUTHWEST UTAH LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>013-018-021-WYZ021-291300-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY
MOUNTAINS-SAN RAFAEL SWELL-SOUTHWEST WYOMING-WASATCH PLATEAU/BOOK
CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
630 AM MDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE DURING THE SUNDAY
AND MONDAY TIME FRAME. A DRIER AND MORE STABLE AIRMASS WILL MOVE
IN MIDWEEK...AND REMAIN THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:44 AM MDTRed Flag WarningSLC17 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.